West Virginia, 2013

Hail and Damaging Winds in West Virginia, July 4, 2013

July 4, 2013 · NWS RLX · 11 events in 1 county or zone

On the eastern fringe of a deep moist southern flow, north to south bands of thunderstorms during the late afternoon of southern West Virginia. They formed on a west to east thermal gradient.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$157,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the eastern fringe of a deep moist southern flow, north to south bands of thunderstorms during the late afternoon of southern West Virginia. They formed on a west to east thermal gradient. Temperatures reached the mid 80s around Charleston, while 70s prevailed under more layered clouds further to the west.

Thunderstorms pulsed to severe limits in the eastern section of Charleston, on north toward Pinch and Elkview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 1:31 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 1:31 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT THU JUL 4 2013

.SYNOPSIS...
A SOUTHERLY FLOW WILL KEEP ABUNDANT MOISTURE FEED GOING INTO SUNDAY.
MID/UPPER LEVEL DISTURBANCE PASSES SUNDAY TO NUDGE DEEPER MOISTURE
EAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
ATMOSPHERIC RIVER STRAIGHT OUT OF THE GULF OF MEXICO IN HIGHLY
AMPLIFIED UPPER LEVEL PATTERN FOR EARLY JUL WITH EASTERN EDGE OF
ASSOCIATED RAIN JUST BRUSHING WESTERN COUNTIES OF CWA.  WEAK UPPER
LEVEL S/W TROFS IN THE FLOW WILL FOCUS THE RAINFALL INTO FRI MORNING
AND THEN EASTERN RIDGE STRENGTHENS A BIT.  PRECIPITATION FRI
AFTERNOON SHOULD BE MAINLY DIURNALLY DRIVEN.

EASTERN EDGE OF WATCH ALLOWS FOR DOWNPOURS WITH LATE DAY CONVECTION
BEFORE EXPIRING AT 8 PM.  WESTERN PORTION OF WATCH REFLECTS PRESENCE
OF ATMOSPHERIC RIVER THROUGH FRI.

CLOSE TO A PERSISTENCE FCST ON LOWS TONIGHT WHILE THINNING CLOUD
DECK FRI MAY ALLOW FOR SLIGHTLY HIGHER HIGHS W COMPARED WITH TODAY
BUT STILL A BIT LOWER THAN THE NEAR NORMAL VALUES FORESEEN FARTHER
E.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE DEEP MOISTURE PLUME WILL CONTINUE STREAM OVER OUR WESTERN
COUNTIES AT LEAST THROUGH SUNDAY...AS BLOCKING PATTERN CONINTUES AND
KEEPING CUTOFF UPPER LOW OVER THE MID MISSISSIPPI VALLEY. WEAK
IMPLUSES WILL CONTINUE TO LIFT NORTHWARD IN SOUTHERLY FLOW AND
TIMING OF THESE FEATURES DIFFICULT. KEPT CHC POPS EAST AND CHC TO
LKLY POPS WEST CLOSER TO MOISTURE PLUME. THE UPPER LOW OVER THE
MID MISSISSIPPI VALLEY BEGINS TO LIFT SLOWLY NORTHEASTWARD AS
BLOCKING PATTERN WEAKENS AND LOW OVER THE UPPER PLAINS MOVES
EASTWARD ON SUNDAY. TRIED TO TIME POPS THROUGH THE CWA WITH MODELS
DIFFERING ON TIMING OF THE MOVEMENT OF THE LOW. BY MONDAY LOW
LIFTS NORTH OF THE CWA AND SUBSIQUENT FRONT PUSHES THROUGH ON
MONDAY AND COULD SEE SOME DRYING BEHIND IT.

NO MAJOR CHANGES TO OUR DAILY TEMPERATURES THROUGH THE PERIOD AND
GENERALLY WENT WITH CONCENUS AS GUIDANCE NUMBERS DIDN'T DIFFER MUCH.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
BEGINNING OF EXTENDED PERIOD IS IN ZONAL FLOW BETWEEN EXITING TROUGH
DAY 3 AND NEXT WELL DEFINED TROUGH ON DAYS 6 AND 7. ALTHOUGH
TROPICAL MOISTURE STREAM FROM GULF OF MEXICO IS CUT OFF IN THE SHORT
TERM...ENOUGH MOISTURE WILL BE IN THE AREA FOR WEAK IMPULSES TO
GENERATE AT LEAST A DAILY CHANCE OF SHOWERS AND/OR THUNDERSTORMS IN
THE WESTERLY FLOW. THUS...KEEPING ATLEAST SLGHT CHC POPS IN DURING
EACH PERIOD AS THIS PATTERN DOES NOT PROMOTE A MORE DETERMINISTIC
SOLN. ECMWF AND GFS GENERALLY HANDLING DAY 6 AND 7 COLD FRONT
CONSISTENTLY WITH ONLY MINOR TIMING DIFFERENCES. CONFIDENT ENOUGH TO
RAMP UP POPS TO THE HIGH CHC RANGE DURING THIS TIME. STAYING CLOSE
TO WPC GUIDANCE ON MAX/MIN TEMPERATURES THROUGH FORECAST PERIOD
WHILE KNOCKING DOWN THE DEW POINTS A DEGREE OR TWO THROUGH MUCH OF
THE EXTENDED.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
PATCHY MORNING CU 2-3 KFT STILL MIXING OUT AS OF EARLY AFTERNOON.
OTHERWISE RAIN PLUME SET UP MAINLY W OF THE OHIO RIVER.  CLEARING E
OF THE OHIO RIVER WILL ALLOW THE USUAL SCATTERED AFTERNOON AND
EVENING CONVECTION...NOT WIDESPREAD ENOUGH TO CODE EXPLICITLY IN TAF.

CLOUDS SHOULD PRECLUDE FOG FORMATION ALL BUT THE EASTERN MOUNTAIN
VALLEYS TONIGHT WHILE THE RAIN CONTINUES MAINLY W OF THE OHIO
RIVER.  THAT RAIN SHOULD PUSH EVEN FARTHER AWAY FRI AS IT PUSHES TO
THE N AND W.

FLOW CONTINUES LIGHT S AT THE SFC EXCEPT GUSTY IN ANY THUNDERSTORM
AS MODERATE S TO SW FLOW CONTINUES ALOFT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: IN THIS TROPICAL LIKE ATMOSPHERE...SHOWERS AND
STORMS ARE ALWAYS A THREAT TO POP UP WITH DIPS INTO MVFR.  CLOUDS
MAY PREVENT ANY FOG OVERNIGHT...OR IF ENOUGH THIN SPOTS DEVELOP MORE
WIDESPREAD FOG MAY FORM.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR IN ROUNDS OF CONVECTION POSSIBLE  FRI AFTERNOON.  OVERNIGHT FOG
POSSIBLE ANYWHERE THAT RECEIVES LATE DAY OR EVENING SHOWERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WVZ005>010-
     013>017-024>026-033-034.
     FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ011-018-
     019-027>029-035>037.
OH...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR VAZ003-004.

&&

SYNOPSIS...JS/TRM/TAX
NEAR TERM...TRM
SHORT TERM...JS
LONG TERM...TAX
AVIATION...TRM
Hazardous weather outlook, Jul 4, 3:34 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT THU JUL 4 2013

WVZ020-030>032-038>040-046-047-050845-
DODDRIDGE-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
434 AM EDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE LIKELIHOOD AND COVERAGE OF DOWNPOURS COULD INCREASE SATURDAY
INTO SUNDAY. A FLASH FLOOD WATCH COULD BE POSTED IF THE THREAT OF
SMALL STREAM FLOODING INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>017-024>026-033-034-050845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
434 AM EDT THU JUL 4 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE POSSIBILITY OF DOWNPOURS MAY ALSO LINGER SATURDAY INTO
SUNDAY. SO FLASH FLOOD WATCHES MAY STILL BE NEEDED THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ011-018-019-027>029-035>037-050845-
TYLER-CALHOUN-RITCHIE-CLAY-BRAXTON-GILMER-RALEIGH-FAYETTE-NICHOLAS-
434 AM EDT THU JUL 4 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE POSSIBILITY OF DOWNPOURS MAY INCREASE AGAIN SATURDAY INTO
SUNDAY. AS A RESULT...AN ADDITIONAL FLASH FLOOD WATCH HEADLINE MAY
BE NEEDED LATER IN THE WEEKEND...FOR THE THREAT OF SMALL STREAM
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 2:56 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT THU JUL 4 2013

WVZ013-042030-
LINCOLN WV-
356 PM EDT THU JUL 4 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...

AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
MADISON...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. A QUICK THREE QUARTERS TO AN INCH OF RAIN IS
POSSIBLE.

THIS STORM WILL BE NEAR PALERMO AROUND 405 PM...YAWKEY AROUND 415
PM...SWEETLAND AROUND 420 PM AND HAMLIN AROUND 425 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3828 8201 3827 8202 3826 8200 3828 8199
      3828 8195 3805 8197 3802 8208 3828 8216

30
Special weather statement, Jul 4, 3:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT THU JUL 4 2013

WVZ015-026-042045-
BOONE WV-KANAWHA WV-
418 PM EDT THU JUL 4 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTH
CENTRAL BOONE COUNTIES...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
MADISON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS. A QUICK THREE QUARTERS TO ONE INCH OF RAIN IS
POSSIBLE.

THIS STORM WILL BE NEAR SOUTH CHARLESTON AROUND 435 PM AND CHARLESTON
AROUND 440 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 53 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
101 IN WEST VIRGINIA...THE WEST VIRGINIA TURNPIKE BETWEEN MILE
MARKERS 92 AND 95.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3819 8184 3822 8182 3822 8180 3823 8181
      3840 8171 3834 8152 3811 8171

30

The radar

The Charleston,WV radar (KRLX), 8 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kanawha

When
July 4, 3:40 PM EST
Where
Kanawha County, 3 mi S of Charleston
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
38.307, -81.630

Hail, Kanawha

When
July 4, 3:40 PM EST
Where
Kanawha County, 1 mi N of South Park
Measured
1 in hail
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.334, -81.600

Hail, Kanawha

When
July 4, 3:45 PM EST
Where
Kanawha County, 0.47 mi SSW of South Ruffner
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.324, -81.625

Hail, Kanawha

When
July 4, 3:48 PM EST
Where
Kanawha County, 0.21 mi NW of South Park
Measured
2 in hail
Reported by
Public
Coordinates
38.322, -81.603

Thunderstorm Wind, Kanawha

When
July 4, 3:49 PM EST to 3:51 PM EST
Where
Kanawha County, 0.6 mi NE of South Park to 0.05 mi SSW of Kanawha
Measured
50 kt (58 mph) estimated gust
Property damage
$90,000
Reported by
911 Call Center
Coordinates
38.326, -81.593

Trees and large branches fell in the Kanawha City section of the city. A few streets were blocked. One large fallen tree damaged a house on Washington Ave. The tree crashed down into the family room and a bedroom.

Hail, Kanawha

When
July 4, 3:50 PM EST
Where
Kanawha County, 0.41 mi W of Malden
Measured
1.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
38.299, -81.558

Hail, Kanawha

When
July 4, 3:51 PM EST
Where
Kanawha County, 1 mi S of South Park
Measured
1.75 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.306, -81.599

Hail, Kanawha

When
July 4, 3:52 PM EST
Where
Kanawha County, 1.46 mi W of South Malden
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.297, -81.597

Thunderstorm Wind, Kanawha

When
July 4, 3:55 PM EST
Where
Kanawha County, 0.62 mi SSW of Pinch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.412, -81.484

Trees and large branches fell.

Thunderstorm Wind, Kanawha

When
July 4, 3:58 PM EST
Where
Kanawha County, Elkview
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.450, -81.480

Several trees and large branches were blown down. Some power lines were brought down by the trees.

Hail, Kanawha

When
July 4, 4:02 PM EST
Where
Kanawha County, 1 mi SW of Pinch
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.410, -81.493

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 450767, 450769, 450768, 450764, 450763, 450777, 450765, 450770, 450762, 450761, 450766.